PDA

View Full Version : Horrid taste in mouth



michelle
1st July 2012, 12:22
Hi all

I was just wondering if anyone has any problems with a bad taste in the mouth. My mother has bulbar onset and is complaining of this, she dosent suffer from excessive saliva, quite the opposite really, she has thick sticky secretions that I have tried all ways to get rid of. The doctor prescribes nystatin 4 times a day, she was on antibiotics to try realive thrush, I clean her teeth 2 or 3 times daily and clean her mouth with oraldine and foam sponges but nothing helps. The speech therapist said she spoke to the ent doc at the hospital who told her the nystatin needs to be taken in 10ml doses not the 1ml the doctor prescribed so am now trying this. Am I over egging the cake, so to speak or is there something else we can try? Any help would be much appreciated.

Thanks
Best wishes
Michelle

pete
1st July 2012, 17:25
Hi michelle,

Dont know if this helps or you may have tried it ,but here goes , mucadyne, its available from the docs and primarily its for making ,your mucus less sticky ,but to be honest it is a nice taste that lasts , and does what it says it does , Sounds like you have done the oral hygene to death so that only leaves medecine she may be taking , I know some tablets that are taken can leave a really unpleasant taste for ages , Seems its too much saliva or not enough with Bulbar just another issue to contend with , anyway hope your ok, and Mom is apart from the nasty taste thingy?.

Best wishes to you
pete

michelle
1st July 2012, 19:40
Thanks Pete I'll ask the gp to prescribe some

Best wishes

Michelle

luce
2nd July 2012, 00:22
Hi Mucodyne will probably be good as Pete mentions. If your mum does not like the taste of it and can still swallow then it can be added to some juice. I wonder what is making the secretions- my mum found that fortisip really made them quite bad (because of the milk protein) - however she carried on drinking it whilst she could as she could not eat food or swallow much else.

Dont know what oraldine is like but if it is a mouth wash then check it is not causing the funny taste. my mum was prescribed some but did not take them after advice from her doctor and also dental staff that it could be too harsh/ strong for her mouth (some people that prescribe may not be aware how delicate the mouth can be).

Be careful with the foam sponges as if your mum gets dehydrated and thirsty she could bite onto it and the sponge come off in her mouth, this did not happen to us but we were warned against it as it happend to other people

When my mum was on nystatin she could not swallow so we just put a bit on a cotton bud and smoothed it onto her tongue a few times a day

all the best

take care
Luce

bakeit Forum